Georgia, 2022

Damaging Winds in Georgia, May 30, 2022

May 30, 2022 · NWS FFC · 4 events in 1 county or zone

A mid-level and surface high situated over the Carolinas allowed for an increase in low level moisture to overspread into central Georgia during the afternoon of May 30th. This increase in moisture allowed for a ample amount of instability to a develop in combination with an incoming sea breeze to support development of scattered showers and thunderstorms with an isolated severe thunderstorm…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A mid-level and surface high situated over the Carolinas allowed for an increase in low level moisture to overspread into central Georgia during the afternoon of May 30th. This increase in moisture allowed for a ample amount of instability to a develop in combination with an incoming sea breeze to support development of scattered showers and thunderstorms with an isolated severe thunderstorm across central Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 30, 2:45 PM EST, 2 hours 11 minutes earlier.

Area forecast discussion, May 30, 2:45 PM EST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
345 PM EDT Mon May 30 2022

...Afternoon Area Forecast Discussion...

.SHORT TERM /Tonight through Tuesday Night/...

Strong high pressure ridging is positioned over much of the eastern
CONUS, with the axis of the ridge to the immediate east of Georgia.
At the surface, broad high pressure is currently positioned just
offshore of the Mid-Atlantic coast. With southeasterly low level
flow on the back side of his high, and the upper level flow
similarly gaining a southerly component, atmospheric moisture is
steadily increasing over the forecast area. Dewpoints are currently
in the low to mid 60s across the north and central Georgia. High
temperatures are expected to be between 2-6 degrees above
climatological normal, mainly in the upper 80s in north Georgia and
low 90s in central Georgia. Showers and thunderstorms continue to
push inland ahead of the southeasterly sea breeze, and PoPs are
forecast to be highest in east-central Georgia as a result. Isolated
airmass thunderstorms have begun to develop elsewhere across the
area, warranting slight chance PoPs across much of the remainder of
the forecast area. While shear profiles are negligible and mid-level
lapse rates are fairly weak, the combination of hot temperatures and
the humid airmass has allowed for ample destabilization and
SBCAPE values of 2000-3000 J/kg. Considering these values along
with DCAPE values approaching 1000 J/kg, there is the potential
for a few storms to become strong to severe, and capable of
producing gusty winds and frequent lightning.

Showers and thunderstorms are expected to diminish in coverage with
the loss of diurnal heating this evening. With light winds and the
airmass becoming nearly saturated with temperatures dropping to near
the dewpoints, there is the potential for patchy fog in the early
morning hours. Fog is expected to be most likely in east-central
Georgia where the best precipitation coverage is forecast today.
With the surface high persisting to the east of Georgia on Tuesday,
a similar day is expected, with dewpoints in the 60s and high
temperatures in the upper 80s and low 90s. Slight chance to chance
PoPs are once again expected in central Georgia during the afternoon
as diurnally driven thunderstorms develop. Drier mid-level and upper-
level air across north Georgia should serve to inhibit convection in
north Georgia on Tuesday, although an isolated shower or
thunderstorm cannot be ruled out.

King

.LONG TERM /Wednesday through Monday/...

Forecast period starts out relatively benign as CWA is largely
moisture starved on Wednesday though the broad upper ridge dampens
and the next disturbance and translated weak sfc frontal system will
be pushing into the area from the NW Thursday/Friday. Have slight to
chance pops for general showers/thunderstorms accordingly. Models
then start to diverge in the solutions for next weekend. The GFS
holds onto a lingering moisture field across the region, while the
Euro brings in a tropical low tracking NEWD near the SE coast. Stuck
close to the NBM given the variation and uncertainty this far out
and ended up with some slight to low end chance pops in the SE for
Saturday, then have the slight pops extended some farther north and
west for Sunday.

Temps start out summerlike and above climo norms Wed/Thu with highs
generally in upper 80s to low 90s, then back closer to seasonable
for Friday into the weekend.

Baker

&&

.AVIATION...
18Z Update...
Primarily VFR conditions are in place across north and central
Georgia as the period begins, with a SCT-BKN cu field between
040-060 expected to persist through the afternoon. Scattered TSRA
associated with the sea breeze is moving northwestward towards
MCN, warranting a TEMPO for TSRA between 19-23Z. Isolated
SHRA/TSRA is expected elsewhere, with VCSH being maintained at the
ATL sites and AHN as a result. Some patchy fog will be possible
during the early morning hours after 10Z at AHN/MCN. Winds will be
mainly SE through the period, at 6-9 kts this afternoon,
diminishing to 5 kts or less during the overnight hours.

//ATL Confidence...18Z Update...
Medium confidence on all elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          66  89  66  92 /  10   5   5   5
Atlanta         67  88  68  90 /  10  10  10  10
Blairsville     62  84  62  86 /  10  10  10  20
Cartersville    66  89  66  91 /  10  10  10  10
Columbus        67  91  68  92 /  10  20  10  10
Gainesville     66  87  67  90 /  10  10   5  10
Macon           66  91  66  93 /  30  20  10  10
Rome            66  91  66  92 /  10  10   5  10
Peachtree City  64  89  65  90 /  20  10  10  10
Vidalia         68  90  68  92 /  20  40  20  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...King
LONG TERM....Baker
AVIATION...King
Hazardous weather outlook, May 30, 10:19 AM EST, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1119 AM EDT Mon May 30 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-311530-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1119 AM EDT Mon May 30 2022

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Isolated to scattered thunderstorms are possible this afternoon
and evening across central Georgia and portions of north Georgia.
Thunderstorms will be capable of producing a few lightning
strikes, gusty winds, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Isolated to scattered thunderstorms are possible each afternoon
and evening for most of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, May 30, 4:07 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
507 PM EDT Mon May 30 2022

GAZ059-072-302130-
Jones GA-Jasper GA-
507 PM EDT Mon May 30 2022

...A strong thunderstorm will impact portions of northwestern Jones
and southern Jasper Counties through 530 PM EDT...

At 507 PM EDT, a strong thunderstorm was over Hillsboro, or 11 miles
south of Monticello, moving northwest at 25 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
McElheneys Crossroads, Round Oak, Adgateville and Hillsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3308 8360 3315 8382 3319 8382 3319 8381
      3320 8382 3325 8381 3330 8373 3319 8354
      3317 8355 3317 8353
TIME...MOT...LOC 2107Z 121DEG 20KT 3315 8362

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, May 30, 4:16 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
516 PM EDT Mon May 30 2022

GAZ049-059-060-302145-
Morgan GA-Putnam GA-Jasper GA-
516 PM EDT Mon May 30 2022

...A strong thunderstorm will impact portions of southwestern Morgan,
northwestern Putnam and northeastern Jasper Counties through 545 PM
EDT...

At 516 PM EDT, a strong thunderstorm was over Godfrey, or 8 miles
southwest of Madison, moving northwest at 30 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Madison, Newborn, Shady Dale, Godfrey, Central Georgia Experiment Stn
and Farrar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3335 8349 3345 8371 3349 8370 3348 8369
      3349 8367 3351 8369 3357 8367 3365 8350
      3351 8336
TIME...MOT...LOC 2116Z 123DEG 24KT 3349 8352

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, May 30, 4:18 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
518 PM EDT Mon May 30 2022

GAZ093-302145-
Macon GA-
518 PM EDT Mon May 30 2022

...A strong thunderstorm will impact portions of central Macon County
through 545 PM EDT...

At 518 PM EDT, a strong thunderstorm was near Montezuma, or near
Oglethorpe, moving northwest at 20 mph.

HAZARD...40 mph wind and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Oglethorpe, Montezuma, Ideal, Whitewater State Park, Garden Valley,
Winchester, Bartlett and Hicks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3238 8387 3226 8396 3232 8419 3243 8417
      3250 8407
TIME...MOT...LOC 2118Z 122DEG 18KT 3235 8400

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, May 30, 4:21 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
521 PM EDT Mon May 30 2022

GAZ049-050-302145-
Morgan GA-Greene GA-
521 PM EDT Mon May 30 2022

...A strong thunderstorm will impact portions of southeastern Morgan
and northwestern Greene Counties through 545 PM EDT...

At 520 PM EDT, a strong thunderstorm was over Carey, or near
Greensboro, moving northwest at 20 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Madison, Greensboro, Buckhead, Greshamville, Swords and Wrayswood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3361 8314 3351 8336 3365 8350 3372 8334
TIME...MOT...LOC 2120Z 122DEG 18KT 3358 8328

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, May 30, 4:40 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
540 PM EDT Mon May 30 2022

GAZ036-037-302215-
Clarke GA-Oconee GA-
540 PM EDT Mon May 30 2022

...A strong thunderstorm will impact portions of central Oconee and
southwestern Clarke Counties through 615 PM EDT...

At 540 PM EDT, a strong thunderstorm was near Farmington, or near
Watkinsville, moving northwest at 10 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Watkinsville, North High Shoals, Bishop, Athens-Clarke County, State
Botanical Garden Of Ga, Eastville, Barnett Shoals and Farmington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3385 8329 3376 8336 3378 8347 3381 8348
      3381 8349 3382 8350 3382 8353 3383 8354
      3396 8346
TIME...MOT...LOC 2140Z 119DEG 7KT 3381 8337

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, May 30, 4:50 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
550 PM EDT Mon May 30 2022

GAZ047-049-302215-
Morgan GA-Walton GA-
550 PM EDT Mon May 30 2022

...A strong thunderstorm will impact portions of northwestern Morgan
and central Walton Counties through 615 PM EDT...

At 549 PM EDT, a strong thunderstorm was over Herndonville, or near
Monroe, moving northwest at 20 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Monroe, Social Circle, Walnut Grove, Good Hope, Jersey, Herndonville,
Ebenezer and Pannell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3371 8352 3361 8368 3373 8386 3382 8379
      3385 8366
TIME...MOT...LOC 2149Z 138DEG 16KT 3370 8367

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The radar

The Atlanta radar (KFFC), 94 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Walton

When
May 30, 4:56 PM EST to 4:58 PM EST
Where
Walton County, 0.47 mi NNE of Pannell
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.776, -83.676

Tree down across road near intersection of Poplar St & Wild Turkey Trail.

Thunderstorm Wind, Walton

When
May 30, 4:58 PM EST to 5:00 PM EST
Where
Walton County, 1.67 mi ENE of Whitney
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.728, -83.672

Report of numerous trees down with structural damage near the intersection of Mt Paran Church Rd and Brown Hill Church Rd.

Thunderstorm Wind, Walton

When
May 30, 5:03 PM EST to 5:05 PM EST
Where
Walton County, 2.31 mi ESE of Good Hope
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.767, -83.583

Report of tree down across road near the intersection GA-83 and Moina Michael Rd.

Thunderstorm Wind, Walton

When
May 30, 5:13 PM EST to 5:15 PM EST
Where
Walton County, 1.7 mi NNE of Whitney
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.742, -83.687

Report of tree down on powerlines near intersection of Pleasant Valley Rd NE and Mount Paran Church Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034290, 1034288, 1034291, 1034289.